1. Blig
    Offline

    Blig New Member

    Joined:
    Oct 6, 2014
    Messages:
    4
    Likes Received:
    2

    Prescription drugs and death

    Discussion in 'Research' started by Blig, Oct 6, 2014.

    MC's mother starts taking his pills to help her cope with stress. Her child (18, lives at home) has physical and mental issues, so these could be a number of types of medication, though mostly psychoactive: tranquilizers, pain pills, SSRIs. My question is, could an overdose/long term drug abuse cause her to die a slow death, even if she stops taking them? And if not, what would? I'm willing to change the situation if need be.
    The plan is for her to get progressively weaker over the course of a couple of months, during which her family cares for her, and then pass away at home.

    Thanks.
     
  2. Howard_B
    Offline

    Howard_B Active Member

    Joined:
    Jun 25, 2014
    Messages:
    175
    Likes Received:
    52
    Location:
    Dublin, Ireland
    I suggest checking if anyone in the 'professional area of expertise' thread is medically knowledgable, or finding an online forum for medically knowledgable people.
     
  3. GingerCoffee
    Offline

    GingerCoffee Web Surfer Girl Contributor

    Joined:
    Mar 3, 2013
    Messages:
    17,604
    Likes Received:
    5,877
    Location:
    Ralph's side of the island.
    If I'm reading the OP right, you want a drug the character stops taking but the deterioration continues?

    You can have a drug that has irreversible liver damage even after the drug is stopped. I'm not sure about the progressive nature, I'd have to research that, but it's not that far fetched. Make up any drug you want. Readers will believe a new drug with a previously unknown side effect of irreversible progressive liver damage.
     
    Howard_B likes this.
  4. jazzabel
    Offline

    jazzabel Contributing Member Contributor

    Joined:
    Jan 5, 2012
    Messages:
    4,273
    Likes Received:
    1,666
    I'm a psychiatrist by profession so I have a reasonably good grasp of these issues. In short, antidepressants don't really work to slowly poison someone, but they can give fairly acute side effects including a 'serotonin syndrome' and SIADH. Some stronger psychiatric meds (like atypical antipsychotics for example) carry a risk of cardiac side-effects through prolonging QT interval (heart rhythm disturbances) and even agranulocytosis. They also cause massive weight gain and even diabetes, hyperlipidaemia and generally, can be quite difficult to manage long term in some patients. Lithium, which is sometimes given as an adjuvent to tricyclic antidepressants in cases of resistant depression, has a narrow therapeutic window and can cause toxicity easily, especially if the person is dehydrated. Tricyclics are deadly in overdose. I could go on, but you get the idea.

    One possibility is lithium causing hypothyroidism. People on lithium are meant to have regular blood tests for both lithium levels and thyroid hormone levels, and thyroxine is not infrequently given alongside with lithium. In this day and age, it would have to take a pretty negligent set of circumstances for a young person to fall through cracks but it is possible. A girl could become more and more hypothyroid, until she falls ill with an infection, goes into myxoedema coma and dies.

    Most of the deadly events involving psychiatric medication however come from overdosing, or drug interactions, so typically taking too large a dose of opiates such as codeine or stronger, mixed with copious amounts of alcohol and various antidepressants could cause cardiac or respiratory arrest, or suppress the respiratory centre, or even cause vomiting which can be aspirated into lungs causing sometimes death. Meds like paracetamol if taken in large doses (as it happens often with overdoses) can cause liver failure and death from that is not instant, but it wouldn't be 'quietly wasting away at home' either, unless for some reason she never went to the doctor (unlikely if she needs her prescription meds).

    Otherwise, her condition could be misdiagnosed as something psychological. I once had a patient who kept presenting with back pain when she was 23, and ended up on big doses of opiates and labelled as an addict and a malingerer, until somebody decided to do an MRI scan of her back, only to find a big lipoma (a benign tumour) compressing her spine. It was inoperable (surgery would almost certainly result in paraplegia), but it kept growing, and she was in a pretty bad shape, walking with a stick and taking massive doses of pain killers. But all those are diagnosed conditions, it depends on how specific or vague you want to be.
     
    elynne, Blig and Howard_B like this.
  5. Blig
    Offline

    Blig New Member

    Joined:
    Oct 6, 2014
    Messages:
    4
    Likes Received:
    2
    Yes, ideally.


    Many of the characters in this story have one condition or another (and in a couple of cases multiple things), so I'm aiming for something at least somewhat medically accurate, or at the very least possible... so a kind of medium, in which what's happening is described but which condition exactly might not be relevant. Knowing the underlying causes are more for me, so I can get a good idea of what is or is not realistic given the situation.

    Thank you all for your answers. I know what to do now.
     

Share This Page